Thunderstorm Wind, Dallam
- When
- May 16, 3:50 PM CST
- Where
- Dallam County, 13.25 mi SSW of Perico
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.100, -102.960
A 63 mph wind gust was measured 15 miles west-southwest of Ware.
A surface low pressure system over northeast New Mexico moved southeast during the late afternoon and evening hours. A cold front moved southeast across the panhandles from northwest to southeast behind the low pressure system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A surface low pressure system over northeast New Mexico moved southeast during the late afternoon and evening hours. A cold front moved southeast across the panhandles from northwest to southeast behind the low pressure system. Severe thunderstorms developed across northeast New Mexico during the afternoon and then moved southeast across the panhandles. Low level shear helped to create an environment favorable for tornadic supercells in the Texas Panhandle. Tornadoes were well documented by spotters and storm chasers through photos and video, and four caused minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 2:32 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 332 PM CDT MON MAY 16 2016 .Mesoscale Update...19z special sounding analysis and update... A severe thunderstorm was located in Union County in ne NM and this storm is meandering ESE. This storm/other storms will likely grow upscale into a severe cluster that will move ese across the northern half of the Panhandles with hail to golf balls and damaging winds the greatest threats. This re-affirms the scenario discussed in the 1235 PM mesoscale AFD. An interesting and potentially concerning boundary has formed and can be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This baroclinic zone is a result of the very stable airmass (66F at KAMA) over much of the ern half of the TX Panhandle meeting with sfc temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z KAMA sounding modified for conditions along the boundary results in a narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared environment than that of the nrn Panhandles. While convective initiation in this area is much more conditional and uncertain, IF (again a big if) a supercell was to form on or encounter this boundary, the conceptual model for low level mesocyclogenesis along a boundary may be met in a classic way. The cool side of this nearly stationary boundary is modifying thermodynamically and Bunker's right moving storm motion would result in mostly streamwise ingestion of horizontal vorticity and a reasonably long residence time with the potential for a storm to ride the boundary. Think that the overall chance of a supercell forming on or encountering this boundary is low, but it is an area that will be watched closely through the evening, especially given that this corridor includes a population of about 250,000 people. Outside of the narrow corridor along and 30 miles to the ne of the boundary, the tornado threat looks less. Simpson/Beat && .Short Term...Today and Tonight...See mesoscale update above for details on severe thunderstorm potential. Current thinking is that convection that has recently developed in southeast Colorado should expand and eventually accelerate southeast as an MCS with wind and hail the main threat. The more difficult part of the forecast is further south along sharpening boundary. 19z sounding has been launched and a mesoscale discussion talking about this observation will be written and sent shortly. Convection should move east of the area after midnight with only low chances lingering in post-frontal northeasterly flow beneath rising mid-level heights. BRB && .Long Term...Tuesday through Sunday night...A slow moving upper level low will dig down into the desert southwest on Tuesday, becoming an open trough on Wednesday and moving across the combined Panhandles on Thursday. The prior passage of a cold front will keep the area under cold air advection, with high temperatures on Tuesday through Thursday expected to be about 20 to 25 degrees below normal for this time of year. Overcast skies on all days with overrunning moisture flow into the area will help keep a lid on instability on Tuesday, though the passage of the cold core low on Wednesday and Thursday may bring a chance for isolated to scattered thunderstorms with shower activity. At this time, concern for severe weather is limited during this period. A ridge of high pressure will move over the combined Panhandles and bring a brief respite from shower and thunderstorm activity on Friday. Skies should clear around midday Friday, with high temperatures expected to be in the mid 70s to mid 80s areawide. A long wave trough with associated upper low will push across the Great Basin during the weekend. An approaching cold front on Saturday will once again bring low level moisture advection to the region, bringing the potential for thunderstorms on Saturday. Progression of this system may be slow enough that a chance for thunderstorm activity may persist through Sunday night. Based on the progged setup of this system, there is some indication that a dry line could set up in eastern New Mexico and far western portions of the combined Panhandles Saturday and Sunday. Assessing instability parameters, there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk shear being a limiting factor as present guidance only shows 20-30 kts. We will continue to monitor the development of this pattern, as this will be when the next chance of strong to severe weather may exist. Bieda && .Preliminary Point Temps/Pops... Amarillo TX 78 49 57 47 59 / 20 20 20 30 30 Beaver OK 74 47 57 45 63 / 40 80 20 20 20 Boise City OK 73 44 52 42 57 / 80 50 20 30 30 Borger TX 78 48 57 47 61 / 20 30 20 30 30 Boys Ranch TX 82 48 56 46 59 / 20 20 20 30 30 Canyon TX 82 47 59 47 60 / 20 20 20 30 40 Clarendon TX 77 52 62 49 62 / 30 30 20 30 30 Dalhart TX 77 46 54 44 57 / 20 20 20 30 30 Guymon OK 74 47 55 45 60 / 80 80 20 20 20 Hereford TX 85 48 58 46 61 / 20 20 20 30 40 Lipscomb TX 72 50 59 46 63 / 40 80 20 20 20 Pampa TX 75 49 58 47 61 / 30 50 20 30 30 Shamrock TX 75 53 64 49 63 / 40 60 20 30 20 Wellington TX 78 55 66 50 64 / 30 40 20 30 20 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/98
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT MON MAY 16 2016 OKZ001>003-TXZ001>020-170745- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 231 PM CDT MON MAY 16 2016 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS IN THE WATCH AREA DURING THE EARLY TO MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY THROUGH SUNDAY. BIEDA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 W WHEELESS 36.71N 102.98W
05/16/2016 E1.00 INCH CIMARRON OK STORM CHASER
&&
EVENT NUMBER AMA1600293
BRBThe Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
45 hail, 12 thunderstorm wind, 5 tornado. Local standard time, as filed.
A 63 mph wind gust was measured 15 miles west-southwest of Ware.
Storm chasers reported hen egg size hail on Highway 385 30 miles north of Dalhart, near the Oklahoma state line.
Golf ball size hail fell 15 miles south of Texline.
A grain bin was damaged and irrigation pivots flipped near Highway 102 and McAdams, 17 miles south-southeast of Texline.
Damage from this short track, small tornado included a destroyed grain silo, tree damage, a flipped center pivot irrigation system and minor roof damage to a farm house. This resulted in EF-1 rating with estimated peak winds of 87 mph.
This tornado resulted in flattened grass, a flipped center pivot irrigation system and a small trailer flipped over in a field. This was consistent with EF-0 damage and estimated peak winds of 80 mph.
Nickel size hail occurred 8 miles north of Stratford.
Quarter size hail fell in Stratford.
Golf ball size hail reported in Stratford.
Quarter size hail fell 16 miles east of Stratford.
Golf ball size hail fell 11 miles south of Texhoma.
Quarter size hail was reported 6 miles southwest of Dalhart.
Half dollar size hail was measured 3 miles west-southwest of Dalhart.
Quarter size hail fell one mile south-southwest of Cactus.
Nickel size hail fell 10 miles west of Gruver.
Quarter size hail occurred 2 miles east of Cactus and was reported to be covering Highway 281.
A 62 mph wind gust was measured by the KVII schoolnet site in Gruver.
Ping pong ball size hail fell 5 miles south of Hartley.
Quarter size hail was reported in Spearman.
A 60 mph wind gust was measured at the Gruver schoolnet site.
Walnut size hail was reported 3 miles northeast of Spearman.
Golf ball size hail was reported in Channing. The hail occurred from 3 miles west of Channing to the west side of Channing.
Walnut size hail was reported 1 mile east of Channing.
Golf ball size hail fell 6 miles east-northeast of Channing.
Three power poles were snapped by thunderstorm winds 2 miles northeast of Spearman.
Quarter size hail was reported 25 miles south-southwest of Perryton.
Quarter size hail was reported 25 miles south-southwest of Perryton.
An estimated 70 mph wind gust was reported 25 miles south-southwest of Perryton.
Golf ball size hail was reported 5 miles east-northeast of Channing.
Quarter size hail was reported 4 miles south of Pringle on Highway 136.
An estimated 70 mph wind gust was reported 21 miles south of Perryton with debris blowing across Highway 281.
Quarter size hail was reported 1 mile north of Masterson.
A small structure was damaged at the intersection of Highway 70 and FM 281.
Quarter size hail fell in Masterson.
Tennis ball size hail fell 3 miles south of Masterson.
Hail up to 3 inches in diameter damaged windshields of vehicles in Marsh on Highway 87, 7 miles south-southeast of Masterson.
Tennis ball size hail fell 6 miles south-southeast of Masterson.
Two inch diameter hail occurred 8 miles south-southeast of Masterson.
Tennis ball size hail was reported 2 miles south of Masterson along Highway 87.
Storm chasers reported hail up to 3 inches in diameter fell 8 miles south-southeast of Masterson along Highway 87.
Quarter size hail fell 6 miles north of Canadian.
Baseball size hail was reported 6 miles south of Masterson.
A brief tornado crossed Highway 60 about 3 miles south of Canadian. Minimal tree damage was found, consistent with EF-0 damage and estimated peak winds of 74 mph. A storm spotter witnessed this tornado.
Trees were reported down in Canadian.
A narrow tornado track of tree damage was found by the survey team. The tornado was reported by several chasers and spotters. Tree damage was consistent with EF-0 damage and estimated peak wind of 75 mph.
The West Texas Mesonet site located 6 miles east of Canadian measured a 74 mph wind gust.
Winds of 70 mph occurred in the gust front in Miami.
Golf ball size hail was reported 11 miles northwest of Amarillo, along Highway 87.
Multiple tree limbs about 6 inches in diameter were reported down along Highway 83, 6 miles north-northwest of Gageby.
Quarter size hail was reported 7 miles northwest of Panhandle.
A tornado was witnessed by the Roger Mills County, Oklahoma Fire Department on the Texas side of the state line. The tornado then moved into Oklahoma shortly after developing. Some damage was reported to a wheat field. The tornado was assigned an EF-0 rating.
Golf ball size hail fell at Pantex.
Tennis ball size hail fell 1 miles east of Panhandle.
Golf ball size hail fell 5 miles west-southwest of Panhandle, along Highway 60 near County Road J.
Ping pong ball size hail fell 7 miles west southwest of Panhandle along Highway 60.
Half dollar size hail fell 8 miles north-northeast of Claude.
Quarter size hail fell 4 miles west-northwest of Goodnight.
Quarter size hail was reported 2 miles south of Claude.
Quarter size hail accumulated two inches deep fell 9 miles south of McLean, and along with the heavy rain resulted in minor flooding along Highway 273.
Penny size hail was reported 3 miles south-southeast of Greenbelt Lake.
Nickel size hail fell 2 miles west of Hedley.
Quarter size hail fell in Lutie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637263, 637141, 637254, 637262, 637276, 637277, 637142, 637143, 637144, 637167, 637169, 637168, 637171, 637179, 637181, 637176, 637261, 637255, 637183, 637264, 637234, 637185, 637188, 637187, 637265, 637190, 637233, 637266, 637191, 637253, 637267, 637235, 637270, 637236, 637237, 637249, 637238, 637239, 637251, 637252, and more.